Wisconsin, 2022High Surf in Wisconsin, August 24 to 25, 2022
August 24 to 25, 2022 · NWS DLH · 1 event in 1 county or zone
A boat capsized in rough water conditions off Iron County the morning of the 25th. Of the two occupants in the boat, one had already passed by the time rescuers reached the capsized boat off Marble Point.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boat capsized in rough water conditions off Iron County the morning of the 25th. Of the two occupants in the boat, one had already passed by the time rescuers reached the capsized boat off Marble Point. It took additional time for the rescuers to reach the men due to the remoteness of the location.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 24, 11:41 AM CST, 19 minutes earlier.
Area forecast discussion, Aug 24, 11:41 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1241 PM CDT Wed Aug 24 2022
.DISCUSSION...(Today through Tuesday)
Issued at 401 AM CDT Wed Aug 24 2022
Chances for precipitation today and Saturday. Temperatures remain
fairly climatological.
An area of precipitation, part of a decaying MCS, lies along the
International Border early this morning. Weakly forced by a wiggle
in the upper level flow, this disturbance is expected to bring
showers and thunderstorms to the region today. Some of the heaviest
rain could fall along the International Border this morning, with
the HREF LPMM showing isolated patches of 2" to 4" possible. With
afternoon instability, a broader area of showers is expected to pop
up and sweep across much of the CWA, exiting NW WI overnight into
Thursday. We continue to lack any substantial shear so there is no
severe weather threat but isolated flash flooding could be possible
especially with slow moving yet saturated storms. Some fog is
possible across the region both this morning and overnight tomorrow
with lingering moisture.
High pressure returns for a quieter Thursday and Friday. A
relatively more substantial trough and low pressure appear to push
into the region Saturday, and with fairly good global ensemble
agreement through Sunday morning I have higher confidence in this
disturbance than I normally might. Moisture advection appears to be
substantial with this system and instability is decent, but models
are still lacking shear, with bulk shear values of maybe up to 35
knots, maximum. Severe storms may not be possible, but heavy
rainfall and the occasional storm storm could be likely hazards.
Overall, temps remain very seasonal, with highs in the mid 70s to
low 80s and overnight lows falling into the upper 40s to low 60s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1234 PM CDT Wed Aug 24 2022
Showers and storms are expected to lower flight conditions
throughout the day today. INL is done with the precipitation, but
MVFR ceilings will linger for the majority of the afternoon and
evening before rising to VFR. HIB terminal can expect showers and
storms through the afternoon and then ending this evening. DLH
has some marine fog and stratus from this morning lingering around
the terminal, but will slowly rise through the afternoon before
showers and storms arrive. Fog is expected again tonight at all
terminals due to leftover high dewpoints from the rain showers and
clearing tonight after the system passes.
&&
.MARINE...
Issued at 401 AM CDT Wed Aug 24 2022
Areas of dense fog possible this morning and again overnight. Winds
will continue to build out of the northeast today, becoming
fairly strong this afternoon. Gusts up to 25 knots are possible,
especially in the Twin Ports and across the Apostle Islands. This
should force waves of 3 to 5 feet in these areas. Northeast winds
cease somewhat into Thursday morning, but are not expected to
dissipate entirely until Thursday evening into Friday morning,
which will cause waves to come back down slowly, especially over
the Apostle Islands through to Saxon Harbor. Because of this, I
have extended the Small Craft Advisory in the Outer Apostles to
Saxon Harbor through Thursday morning. Depending on wave
observations, it may be canceled sooner. Chance for rain showers
and thunderstorms today, primarily in the afternoon and evening
with heavy rainfall and frequent lightning the most likely
hazards. Winds turn southerly into Friday and may become gusty
again into Saturday with an approaching weather system.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 71 56 72 54 / 30 30 0 0
INL 71 53 73 51 / 80 10 0 0
BRD 79 58 75 54 / 40 40 10 0
HYR 80 57 73 50 / 50 60 10 0
ASX 76 58 72 53 / 40 50 10 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Dense Fog Advisory until 1 PM CDT this afternoon for WIZ001.
Beach Hazards Statement until 9 PM CDT this evening for WIZ001.
MN...Dense Fog Advisory until 1 PM CDT this afternoon for MNZ037.
Beach Hazards Statement until 9 PM CDT this evening for MNZ037.
LS...Small Craft Advisory until 1 AM CDT Thursday for LSZ143>146.
Dense Fog Advisory until 1 PM CDT this afternoon for LSZ144>146.
Small Craft Advisory until 10 PM CDT this evening for LSZ147.
Small Craft Advisory until 10 AM CDT Thursday for LSZ148-150.
&&
DISCUSSION...Levens
AVIATION...Kossen
MARINE...LevensHazardous weather outlook, Aug 24, 6:33 AM CST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
733 AM CDT Wed Aug 24 2022
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-251245-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
733 AM CDT Wed Aug 24 2022
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
Dense fog is in and around the areas inland from Lake Superior
this morning dropping visibilities to less than a quarter mile.
Thunderstorms are possible today into tonight. Severe storms are
not expected, but thunderstorms may produce heavy rainfall that
may lead to localized flash flooding.
A beach hazard statement is in effect for the potential for strong
rip currents today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Another chance for thunderstorms arrives to the area on Saturday.
Chances for storms will continue through Sunday evening.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters may be needed.
LSZ121-140>148-150-251245-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
733 AM CDT Wed Aug 24 2022
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Today and Tonight
Areas of dense fog this morning. Thunderstorms are possible
becoming more likely this afternoon and into tonight. Severe
storms are not expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a low chance for thunderstorms across parts of western
Lake Superior Thursday morning. Severe storms are not expected.
Wolfe
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
High Surf, Iron
- When
- August 24, 12:00 PM CST to August 25, 1:00 PM CST
- Where
- Iron forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 46.317, -90.264 (the zone’s center; the record gives no point)
Two men were boating on Lake Superior off Iron County during the morning hours of Thursday the 25th. Northeast winds of 10 to 15 knots with gusts to 25 knots were reported during the early morning hours with waves of 3 to 5 feet. A Small Craft Advisory was in effect. Iron County Sheriff's Office received a 911 call around 8:55AM CDT that morning from one of the men in the boat reporting that the boat had capsized near Marble Point. Due to the water conditions and lack of road access to the Marble Point area, it took rescuers additional time to reach the two men. One of the men (64, M) had died and rescuers brought the other man to shore where he declined medical attention. The rescue process lasted until just after 4PM CDT.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Mississippi, August 24 to 26, 2022$5.1 million · EF0 · 115 events
- Damaging Winds in Florida, August 24, 2022$1.0 million · 51 kt wind · 2 events
- Flash Flooding and Damaging Wind in Arizona, August 24, 2022$570,000 · 52 kt wind · 5 events
- Flash Flooding in Arizona, August 24, 2022$500,000 · 4 events
- Flash Flooding and Flood in California, August 24, 2022$129,000 · 61 kt wind · 12 events
- Flash Flooding and Flood in California, August 24 to 26, 2022$65,000 · 63 kt wind · 14 events
- Flash Flooding in Louisiana, August 24, 2022$106,000 · 3 events
- Tornado and Flash Flooding in Louisiana, August 24 to 26, 2022$50,000 · EF0 · 7 events
- Flash Flooding and Hail in South Dakota, August 24, 2022$20,000 · 1.5 in hail · 3 events
- Flash Flood in Wyoming, August 24, 2022$20,000 · 1 event
- Tornado and Hail in Montana, August 24 to 26, 2022EF0 · 13 events
- Flash Flood and Debris Flow in Arizona, August 24 to 26, 2022$13,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053828.